non-opioid pain medication

Lyrica and Statin Drugs: A Dangerous Mix?

Karen Lee Richards Health Guide November 08, 2012
  • A case was recently reported of a 70-year-old man who developed rhabdomyolysis after his Lyrica (pregabalin) dosage was increased and he was also given Zocor (simvastatin), a statin drug usually given for high cholesterol. Rhabdomyolysis is the breakdown of muscle fibers that leads to the release of ...

4 Comments
  • BeckyJo
    Nov. 12, 2012

    My husband had previously discontinued Lipitor due to muscle weakness, but due to his high cholesterol, his cardiologist put him back on simvistatin but insisted that he take CoQ10 to prevent the muscle weakness and rhabdomyolysis.  He takes 200 mg of a refined form of CoQ10 called Ubiquinol and has not had any symptoms since he resumed taking statins....

    RHMLucky777

    Read More

    My husband had previously discontinued Lipitor due to muscle weakness, but due to his high cholesterol, his cardiologist put him back on simvistatin but insisted that he take CoQ10 to prevent the muscle weakness and rhabdomyolysis.  He takes 200 mg of a refined form of CoQ10 called Ubiquinol and has not had any symptoms since he resumed taking statins.

  • neckwreck
    Nov. 10, 2012

    If this is true for pregabalin and statins, is the same problem associated with gabapentin (Neurontin) and statins?

    • Karen Lee Richards
      Health Guide
      Nov. 10, 2012

      Excellent question!  I did some checking and apparently rhabdomyolysis is considered to be an "extremely rare" side effect of gabapentin (Neurontin).  Since statins are also known to sometimes cause rhabdomyolysis, I would imagine that combining the two could up the chances for it just as with pregabalin (Lyrica).  

       

      Rhabdomyolysis...

      RHMLucky777

      Read More

      Excellent question!  I did some checking and apparently rhabdomyolysis is considered to be an "extremely rare" side effect of gabapentin (Neurontin).  Since statins are also known to sometimes cause rhabdomyolysis, I would imagine that combining the two could up the chances for it just as with pregabalin (Lyrica).  

       

      Rhabdomyolysis does not appear to be a common side effect of these drugs, but it can occur.  And since rhabdomyolysis can cause serious damage to the kidneys, it's important to know the symptoms and be aware of the possibility.  

       

      Thank you for asking. – Karen

  • Rena
    Nov. 08, 2012

    Excellent advice.  I take simvastatin.  It is really good to be reminded to be diligent with what we take and how combinations of medications can affect us.  THANK YOU!!!